Arizona, 2015

Damaging Winds and Heavy Rain in Arizona, July 6, 2015

July 6, 2015 · NWS PSR · 3 events in 1 county or zone

During the evening hours a cluster of slow moving thunderstorms developed over the northwestern portion of the greater Phoenix metropolitan area. The storms continued to redevelop over the same area and as a result were able to produce locally heavy rainfall, sufficient to produce urban and small stream flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

During the evening hours a cluster of slow moving thunderstorms developed over the northwestern portion of the greater Phoenix metropolitan area. The storms continued to redevelop over the same area and as a result were able to produce locally heavy rainfall, sufficient to produce urban and small stream flooding. The storms also produced a damaging microburst which affected the community of Wittmann. The winds, estimated to be at least 55 mph in strength, blew down a number of power poles and power lines and also damaged at least one home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 6, 2:45 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 6, 2:45 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST MON JUL 6 2015

.SYNOPSIS...
THUNDERSTORM CHANCES WILL DWINDLE OVER LOWER ELEVATION COMMUNITIES
THIS WEEK...WITH DRIER SOUTHWESTERLY FLOW DEVELOPING ACROSS THE
REGION. RAINFALL CHANCES WILL PRIMARILY BE RELEGATED TO THE MOUNTAINS
OF NORTHERN AND EASTERN ARIZONA. DESPITE THE LACK OF STORM
ACTIVITY...TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL. DURING
THIS UPCOMING WEEKEND...HIGH PRESSURE WILL BEGIN TO STRENGTHEN
LEADING TO WARMER TEMPERATURES AND POSSIBLY AN INCREASE IN MOISTURE.

&&

.DISCUSSION...

AFTERNOON WV IMAGERY DEPICTS AN UNSEASONABLY DEEP CIRCULATION CENTER
OFF THE CALIFORNIA COAST (37N 130W) WITH OBJECTIVELY ANALYZED DEEP
WESTERLY FLOW ENVELOPING THE SWRN CONUS. 12Z KTWC SOUNDING DATA
SUPPORTS THIS ANALYSIS WITH A MARKED DECREASE IN MOISTURE ABOVE THE
H5 LAYER. VERTICAL MIXING AND INCREASING DEPTH OF DRIER WESTERLY
FLOW SHOULD FURTHER DECREASE MOISTURE PROFILES SUCH THAT MEAN
BOUNDARY LAYER MIXING RATIOS WILL FALL BELOW 10 G/KG OVER MUCH OF
THE FORECAST AREA THIS EVENING...AND AS LOW AS 5-8 G/KG BY
WEDNESDAY. AS SUCH...DEEP CONVECTION WILL BE FOCUSED ALMOST
EXCLUSIVELY TO TERRAIN FEATURES (ESPECIALLY TOWARDS EASTERN ARIZONA)
WITH STRONGER STEERING FLOW PUSHING STORMS TO THE EAST AND
DISRUPTING ORGANIZED OUTFLOW BOUNDARIES.

A LEADING SPOKE OF VORTICITY LIFTING NORTHEAST INTO SRN NEVADA WAS
CREATING FAVORABLE ASCENT FIELDS NORTH OF THE CWA WHERE RESIDUAL
DEEPER MOISTURE STILL RESIDES. THROUGH CENTRAL AND SOUTHERN ARIZONA
LARGER SCALE SUBSIDENCE WAS OVERSPREADING THE REGION...HOWEVER
SUFFICIENT MOISTURE NOT YET SCOURED FROM THE BOUNDARY LAYER WAS
LEADING TO WEAKER PULSE-TYPE SHOWERS/STORMS FORCED OFF TERRAIN
FEATURES. FEELING WITH THIS ACTIVITY ALMOST EXCLUSIVELY DIURNALLY
FORCED...SHOWERS WILL RAPIDLY DISSIPATE WITH SUNSET YIELDING A QUIET
OVERNIGHT.

EVEN LESS CONVECTIVE ACTIVITY WILL COVER THE REGION TUESDAY AND
WEDNESDAY AS MOISTURE PROFILES ARE GRADUALLY REDUCED FURTHER.
FORECAST SOUNDINGS SUGGEST BOUNDARY LAYER MIXING RATIOS POSSIBLY
EVEN FALLING BELOW 5 G/KG (PARTICULARLY THROUGH THE WESTERN HALF OF
THE FORECAST AREA) WHICH WOULD BE A PROXY FOR A COMPLETE LACK OF
CLOUD COVER MUCH LESS STORM ACTIVITY. DESPITE THE LACK OF CLOUD
COVER AND UNLIKE MOST CONVECTIVELY INACTIVE LAPSES DURING MONSOON
SEASON...TEMPERATURES WILL ACTUALLY BE MODERATED AND ALMOST
COMFORTABLE DUE TO DECREASING HEIGHTS/THICKNESSES ALOFT AHEAD OF THE
APPROACHING UPPER LEVEL LOW FROM THE EAST PACIFIC.

THURSDAY AND FRIDAY...
AS THE UPPER LOW CENTER MOVES OVER SRN CALIFORNIA THURSDAY...A
DEEPER SOUTHERLY FLOW MAY ACT TO INCREASE MOISTURE OVER THE EASTERN
THIRD OF ARIZONA...THOUGH DRY AIR WILL REMAIN FIRMLY IN PLACE TO THE
WEST. A VORT LOBE MAY ALSO SWING THROUGH SOUTHEAST CALIFORNIA AND
WESTERN ARIZONA...AS DEPICTED BY BOTH THE GFS AND ECMWF. IN
ADDITION...MODELS INDICATE SOME DIFLUENCE RELATED TO UPPER LEVEL
DIVERGENCE FIELDS. NOT KNOWING JUST HOW MUCH MOISTURE WILL BE
AVAILABLE...MADE SOME JUST SOME SUBTLE UPWARD ADJUSTMENTS TO THE
POPS OVER OUR EASTERN AREAS. THE LOW WEAKENS AND SHIFTS
NORTHEASTWARD THURSDAY BUT IS REPLACED WITH RENEWED TROUGHING NEAR
THE CALIFORNIA COAST ON FRIDAY. THUS MOISTURE OVER EASTERN ARIZONA
MAY REMAIN IN PLACE YIELDING LITTLE CHANGE IN THE FORECAST. WITH THE
RIDGE BEING SHIFTED FURTHER EAST...TEMPS COOL A LITTLE BIT.

SATURDAY AND SUNDAY...
FOR NEXT WEEKEND...MEDIUM RANGE MODELS DEPICT A WESTWARD EXPANSION
OF THE HIGH CENTERED TO OUR EAST WITH MOISTURE IMPROVING OVER THE
LOWER DESERTS. THE GFS IS MORE GENEROUS WITH THE MOIST ADVECTION THE
ECMWF. WITH STRONGER HIGH PRESSURE...TEMPERATURES ALOFT WILL BE
WARMER AND WHICH COULD OFFSET TO SOME DEGREE THE MOISTURE INCREASE.
TOOK CONSERVATIVE APPROACH AND ONLY EXPANDED POPS TO PINAL COUNTY.
ANTICIPATE TEMPERATURES TO BE WARMER AT THE SURFACE AS WELL WITH
HIGHS NUDGING UP ABOVE 105.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
LITTLE TO NO AVIATION IMPACTS THROUGH TUESDAY AFTERNOON...WITH
AFTERNOON/EARLY EVENING TSRA CONFINED MAINLY WELL SOUTH AND/OR EAST
OF THE TERMINALS. WHILE A WIND SHIFT FROM DISTANT OUTFLOWS MAY BE
POSSIBLE...LIGHT WESTERLY SFC WINDS SHOULD PREVAIL BEFORE SHIFTING
BACK TO EASTERLY LATE TONIGHT.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
NO AVIATION IMPACTS UNDER MOSTLY CLEAR SKIES. WINDS WILL GENERALLY
RETAIN A SOUTHERLY COMPONENT THROUGH THE PERIOD...THOUGH COULD
BECOME VARIABLE AT TIME TOWARDS SUNRISE. OCCASIONAL AFTERNOON GUSTS
MAY ALSO BE POSSIBLE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
ATMOSPHERIC FLOW WILL REMAIN SOUTHWESTERLY HEADING INTO THE
WEEKEND...KEEPING THUNDERSTORM CHANCES WELL TO THE EAST OF PHOENIX
OVER HIGHER TERRAIN LOCATIONS. EVEN THE TYPICALLY ACTIVE REGIONS IN
SOUTHERN GILA COUNTY MAY LACK THUNDERSTORMS DURING THE END OF THE
WEEK. MOISTURE MAY RETURN BY THE BEGINNING OF NEXT WEEK BRINGING
BACK MORE EXTENSIVE STORMS. AFTERNOON HUMIDITY LEVELS WILL RETREAT
BACK INTO A 10-15 PERCENT RANGE ACROSS LOWER ELEVATIONS WITH FAIR TO
GOOD OVERNIGHT RECOVERY. SOMEWHAT HIGHER HUMIDITY VALUES WILL BE
EXPERIENCED IN MOUNTAIN LOCATIONS. GENERALLY LIGHT AND DIURNALLY
DRIVEN WINDS SPEEDS AND DIRECTIONS WILL PREDOMINATE ALL WEEK...WITH
SOMEWHAT MORE AFTERNOON UPSLOPE GUSTINESS THAN IS TYPICAL DURING
MONSOON SEASON.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MO/AJ
AVIATION...MO
FIRE WEATHER...MO

In the hours before

Special weather statement, Jul 6, 6:04 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST MON JUL 6 2015

AZZ027-028-070145-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
604 PM MST MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN PINAL AND SOUTHEASTERN MARICOPA COUNTIES

UNTIL 645 PM MST

AT 601 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF ESTRELLA SAILPORT...OR 22 MILES SOUTH OF AVONDALE...
MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND LOCALLY HEAVY RAIN WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOBILE AND MOTORISTS ON HIGHWAY 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING OF SMALL STREAMS...ROADS AND WASHES. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3299 11239 3316 11241 3322 11221 3299 11220
TIME...MOT...LOC 0101Z 257DEG 11KT 3309 11230

CB
Special weather statement, Jul 6, 6:23 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
623 PM MST MON JUL 6 2015

AZZ022-023-070200-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
623 PM MST MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL MARICOPA COUNTY

UNTIL 700 PM MST

AT 621 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WITTMANN...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE... SURPRISE...WITTMANN...CIRCLE CITY AND
MORRISTOWN...AS WELL AS MOTORISTS ON HIGHWAY 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3373 11276 3389 11259 3378 11240 3362 11247
TIME...MOT...LOC 0121Z 300DEG 20KT 3373 11253

CB

The radar

The Phoenix radar (KIWA), 96 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Maricopa

When
July 6, 6:30 PM MST to 8:30 PM MST
Where
Maricopa County, 2.15 mi SSW of Wittmann
Reported by
Broadcast Media
Coordinates
33.750, -112.540

A slow moving cluster of thunderstorms produced locally heavy rainfall which affected the community of Wittmann during the evening hours on July 6th. According to local broadcast media, 1.81 inches of rain was measured within one hour ending at 2030MST about 2 miles southwest of Wittmann. The rain led to significant urban street flooding; area washes were running heavily and water was flowing across some of the roads in Wittmann.

Thunderstorm Wind, Maricopa

When
July 6, 7:00 PM MST
Where
Maricopa County, 7.94 mi SSE of Liberty
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.270, -112.440

Scattered thunderstorms developed across the greater Phoenix metropolitan area during the evening hours on July 6th, and some of them produced gusty and damaging microburst winds estimated to be at least 60 knots in strength. According to a trained weather spotter in the southwest portion of the Phoenix area and to the south of the community of Goodyear, at 1900MST gusty outflow winds downed one wooden power pole along Rainbow Valley Road north of Queen Creek Road. Additionally, an adjacent power pole had it's top snapped off by the high winds.

Thunderstorm Wind, Maricopa

When
July 6, 7:25 PM MST to 7:35 PM MST
Where
Maricopa County, 0.69 mi S of Wittmann
Measured
48 kt (55 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
33.770, -112.530

During the early evening hours on July 6th, a strong and slow moving cluster of thunderstorms produced damaging microburst winds that affected the community of Wittmann. According to local broadcast media, at 1935MST gusty microburst winds estimated to be at least 55 mph blew down a number of power poles covering a 4 mile stretch along Crozier Road beginning at Lone Mountain Road and ending at Rancho Del Oro Road. 18 power lines were also blown down along Patton Road from 215th to 230th Avenues. Additionally, a home at 22200 West Bajada Drive shifted from wind damage and trapped 6 people inside the home. Local Fire Department units responded to the people trapped inside the home.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576130, 582878, 576127.